Alert archive / California / River Flood Watches in 2023
River Flood Watch 13, NWS Eureka, CA
NWS Eureka, CA issued this river flood watch at Mar 12, 2023, 9:57 AM PDT for Humboldt County, California. It took effect at Mar 14, 2023, 3:00 PM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 12, 2023, 9:57 AM PDT (16:57 UTC)
- In effect from
- Mar 14, 2023, 3:00 PM PDT
- Expired
- Mar 13, 2023, 9:20 AM PDT
- In force
- Issued by
- NWS Eureka, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Humboldt County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 39 km from the middle of the area, began a volume at 17:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Eel River (CA) at Fernbridge (FRNC1). The gauge peaked at 20.65 ft at Mar 14, 2023, 4:00 AM PDT.
- Action stage
- 14 ft
- Minor stage
- 20 ft
- Moderate stage
- 22 ft
- Major stage
- 25 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 11479560, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this river flood watch went out at Mar 12, 5:19 AM PDT, 4 hours 38 minutes earlier.
Area forecast discussion, Mar 12, 5:19 AM PDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
519 AM PDT Sun Mar 12 2023
.SYNOPSIS...Additional light rain is expected today with periods of
moderate rain. Heavier rain and periods of gusty winds are expected
Monday and Tuesday. Drier weather is expected Wednesday and Thursday
with more rain possible late in the week.
&&
.DISCUSSION...A 1004 mb low pressure system is presently moving NE
toward the Pacific NW with a trailing frontal system moving inland
along the CA coast. Mostly light precipitation has spread across the
area early this morning, with a few embedded heavier showers. A
small disturbance aloft, along with some modest low-level
instability, may be enough to generate a few thunderstorms over the
coastal waters today and tonight, with the best chances of thunder
along the coast from near Cape Mendocino southward. Snow levels are
mostly running from 5500 to 6500 feet this morning, but snow levels
over N Trinity County are closer to 4000 to 4500 feet. The Winter
Weather Advisory remains in effect for that area until 8 AM this
morning, where a few more inches of snow accumulation are possible.
Snow levels will continue to slowly climb through the day over that
area, and snow will eventually be confined to the highest elevations.
An upper trough W of Vancouver will dig S tonight and Monday. This
will produce heavier rainfall across most of the area during the day
Monday, mainly over the N 2/3 of the area. The heaviest rains are
expected Monday afternoon. A Flood Watch may be needed centered on
this time frame, but have decided to defer to the day shift so that a
new suite of model data and main stem river forecasts can be
leveraged. See the hydrology section below for more specific river
forecast information.
A surface low is forecast to deepen over the E Pacific abeam the NW
California area by Monday afternoon, with increasing winds across
the area. At this time, winds are expected to become gusty, but
mostly locations may remain below Wind Advisory criteria. This will
be highly dependent on the eventual strength of the surface low and
its position. At this time, it looks like the strongest winds will be
over the S interior Monday afternoon and evening.
The aforementioned surface low will move inland over N CA and fill by
Tuesday night and Wednesday, with rain and high elevation snow
winding down. Wednesday and Thursday are expected to be mostly dry,
with more precipitation possible late in the week. /SEC
&&
.AVIATION...Rain continues to spread across the area this morning,
bringing occasional MVFR ceilings and visibilities. This is forecast
to continue through the day. In addition, low-level winds will be
strong enough to produce some marginal low-level wind shear at the
North Coast terminals through the day. /SEC
&&
.MARINE...South winds and seas increase today as a low pressure
system approaches the region. Then a cold front associated with the
low will move through and increase the southerly winds and seas to
small craft criteria by Sunday afternoon. There is a potential for
gale force gusts Monday afternoon and evening and potentially again
on Tuesday. Higher winds and seas are expected into the middle of
next week and then begin to diminish.
&&
.HYDROLOGY...Area main stem rivers and tributaries will be on the
rise through early in the coming week. The sharpest rises are
expected in response to heavier rains Monday afternoon into Tuesday.
The Russian River at Hopland and the Navarro River at Navarro are
presently forecast to crest a couple of feet above flood stage by
Tuesday evening, and the Eel River at Fernbridge is forecast to crest
by early Wednesday morning. The next RFC forecast will be hitting the
street by mid-morning, and Flood Watches may be needed for these
river points at that time. As mentioned above, an areal Flood Watch
may also be needed to cover the rainfall intensity increase Monday
afternoon into Tuesday. At this time, burn scar flooding is not
expected, as more convective activity is forecast to remain over the
coastal waters and adjacent land areas. /SEC
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory until 8 AM PDT this morning for CAZ107.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory from 3 PM this afternoon to 3 PM Monday
for PZZ450-455-470-475.
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Mar 12, 5:42 AM PDT, 4 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 542 AM PDT Sun Mar 12 2023 CAZ101>106-108>115-131245- Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast- Southwestern Humboldt-Northern Humboldt Interior- Southern Humboldt Interior-Southern Trinity-Mendocino Coast- Northwestern Mendocino Interior-Northeastern Mendocino Interior- Southwestern Mendocino Interior-Southeastern Mendocino Interior- Northern Lake-Southern Lake- 542 AM PDT Sun Mar 12 2023 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. Mostly light rain will continue to spread across the area today with periods of moderate rain. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Heavier rain will spread across the area on Monday and continue into Tuesday, with localized flooding possible. Southerly winds will increase during the day Monday and become gusty. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka. CAZ107-131245- Northern Trinity- 542 AM PDT Sun Mar 12 2023 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM THIS MORNING... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Winter Weather Advisory is in effect until 8 AM. Additional snow accumulation above 4000 feet is likely. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Moderate to occasionally heavy rain will spread across the area on Monday and continue into Tuesday, with localized flooding possible. Southerly winds will increase during the day Monday and become gusty. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 9:07 AM PDT | Flood Watch | EKA | Del Norte, Humboldt, Lake, Mendocino, Trinity | 63 hr |
| Mar 12, 9:55 AM PDT | River Flood Watch | EKA | Mendocino | 37 hr |
| Mar 12, 2:18 PM PDT | Wind Advisory | EKA | Del Norte, Humboldt, Mendocino | 21 hr |
| Mar 12, 2:18 PM PDT | Wind Advisory | EKA | Lake, Mendocino | 51 hr |
| Mar 12, 2:38 PM PDT | Gale Watch | EKA | 18 hr |
Nearby
River Flood Watches in California, 2023Every river flood watch in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.